I recently had a salivary hormone assay done. I have become interested in maintaining my youthful hormonal levels into old age. I am a 35 y.o. male. I have never taken any form of hormone supplement. I only wanted to obtain a baseline for future reference regarding testerone, DHEA, and cortisol levels. My test was processed through medlean.com. I am an otherwise healthy male and I take a multivitamin B-complex with zinc. I also take vit. E 400-800i.u. and vit. C 3000mg daily. My question is about my results. My Testerone and DHEA came back in the low normal range; However my cortisol was 1.6ng/ml. optimal levels are 5.0-15.0 ng/ml. I am a male nurse on a cardiac unit. I work nights and am wondering if these results reflect a disruption in my normal circadian rhythmn. I have worked at night for 2 yrs. Normally I am upbeat and everyone raves about my energy level. Over the past 3-4 mos. I have felt lethargic and fatigued and my normal upbeat mood has flattened significantly. Otherwise nothing about my routine has changed and my stress levels are basically the same. My sex drive is intact. What do I need to do to correct this hormonal deficit and should I consider supplementing with Pregnenolone or DHEA? I know one of the side affects of low cortisol is fatigue but as I work out and exercise this level works against me in many ways such as mineral balance, blood sugar control, and stress response. I appreciate any efforts on my behalf. Thank-you
Thank you for visiting the family practice forum.
The normal range for cortisol levels varies, depending on the time of day that they are being taken. For example, at 8AM a normal level is 5.0-23.0 ug/dl while at 4PM a normal level is 3.0-15.0ug/dl. Therefore, the time of day when the level is drawn is definitely a factor to consider here. Now, what causes a low cortisol level? Well, problems with the adrenal glands such as Addison's Disease come to mind (others include congenital adrenal hyperplasia and pituitary insufficiency). This is commonly associated with a low serum sodium and high serum potassium.
Have you had your thyroid function tested? Hypothyroidism is a very common cause of fatigue in women but is also seen in middle aged men fairly commonly. You may consider having thyroid functio testing as well as further testing of your adrenal gland function (these are blood tests) before trying any medication.
I have friends and colleagues who are board certified urologists. The topic of "low testosterone" comes up quite commonly and it is their opinion that too much is made of these results. If you really want to be sure that you have no abnormality of these "hormones", further blood tests to determine the functioning of the pituitary gland and adrenal gland should be considered.
I suspect an endocrinologist would be the best specialist for you to see to have these tests performed.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.